Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 37, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 19, 2020, 4:33 AM EDT for Charlevoix County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2020, 4:33 AM EDT (08:33 UTC)
- Expired
- Jul 19, 2020, 5:00 AM EDT
- In force
- 27 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Charlevoix County, MI
The radar
The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
981
WUUS53 KAPX 190833
SVRAPX
MIC029-190900-
/O.NEW.KAPX.SV.W.0037.200719T0833Z-200719T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
433 AM EDT Sun Jul 19 2020
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northwestern Charlevoix County in northern Michigan...
* Until 500 AM EDT.
* At 432 AM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Saint James On Beaver Island to
26 miles south of Corinne, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Saint James On Beaver Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4574 8588 4572 8576 4580 8573 4587 8560
4583 8542 4585 8527 4583 8525 4574 8533
4573 8545 4560 8545 4554 8553 4555 8568
4551 8574 4547 8572 4552 8578 4556 8567
4566 8567 4572 8575 4566 8585 4572 8590
TIME...MOT...LOC 0832Z 316DEG 33KT 4583 8558 4570 8581
HAIL...1.00IN
WIND...60MPH
$$
FarinaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:34 AM EDT, 59 minutes earlier.
Area forecast discussion, Jul 19, 3:34 AM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
334 AM EDT Sun Jul 19 2020
.NEAR TERM...(Today through Tonight)
Issued at 325 AM EDT Sun Jul 19 2020
High impact weather potential: Early morning convection, cloud
trends, thunderstorm re-development potential
Primary forecast concerns/challenges: Similar to yesterday,
convective evolution will be the main challenge today. And
depending on how this morning's activity evolves will play a large
role in what happens with convective re-development this
afternoon.
Cellular convective development continues over northern Wisconsin
and the central U.P. this morning in advance of a cold front.
This activity will continue to push east into northern Michigan
this morning, being fed by a 45kt 850mb jet and plenty of
instability (3000 j/kg of MLCape). It still appears that wind will
be the primary severe weather threat given the increasing mid
level flow. An isolated tornado is also possible with the energy
helicity index (EHI) upwards of 2 as more favorable shear
parameters push into the area in advance of the approaching upper
trough. Focus will shift to the eastern parts of the area (east of
I-75) by later this morning/early afternoon as the atmosphere
destabilizes with daytime heating before fropa. A relatively
small window for storms to re-develop, as drier air will sweep
into the area by mid to late afternoon and push any remaining
thunder activity to the south and east.
With a front bisecting the area today, temperatures will range from
the lower 80s over western-northern areas to near 90 over
southeastern areas. There will be some immediate humidity relief
with fropa, with continued drying in the hours after fropa.
Sunday night will feature much more comfortable temperatures, with
lows in the 50s to around 60 but dewpoints falling through the
50s.
Winds will be gusty again today, with forecast soundings showing
nearly 30kts at the top of the mixed layer. Although marginal, I
will put up beach hazard statements along northern Lake Michigan
with increasing onshore flow as winds veer more westerly throughout
the day.
&&
.SHORT TERM...(Monday through Tuesday)
Issued at 325 AM EDT Sun Jul 19 2020
...Return to more normal weather...
High Impact Weather Potential: Minimal
Forecast/Details: Early next week the flow becomes more zonal and a
generally more quiet pattern. High pressure will exit the region
allowing a cold front to cross the region Wednesday. Ahead of the
cold front showers and possibly a few thunderstorms move in Tuesday
and exit with the front Wednesday. Cooler temperatures continue
through mid week with high temperatures very near July normals
around 80.
&&
.LONG TERM...(Tuesday night through Saturday)
Issued at 325 AM EDT Sun Jul 19 2020
A storm system will cross the region Friday or Saturday with
another chance of precipitation. In the wake this storm, it looks
like ridging/warming may move back into the region late next
weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1153 PM EDT Sat Jul 18 2020
Pretty quiet late this evening, but additional SHRA/TSRA activity
is taking shape in nw WI and western upper MI. This will develop
eastward, and additional cells will eventually get going ahead of
the main activity. All TAF sites have a few hours of TSRA tempoed
in overnight. Strong/svr storms with gusty winds are possible. MVFR
cigs will occur at times, and would not preclude worse conditions
during SHRA/TSRA. Conditions will gradually improve on Sunday,
with VFR conditions from mid- afternoon on.
S to sw breezes tonight and early Sunday. Winds will veer westerly
and become gusty in the afternoon.
&&
.MARINE...
Issued at 325 AM EDT Sun Jul 19 2020
Small craft headlines today on some of the nearshore waters
(particularly Lake Michigan and Whitefish Bay). A round of showers
and thunderstorms early today on Lake Michigan, with storms
possible on Lake Huron into the afternoon hours. Quieter weather
to start the week with weaker winds and dry conditions.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT from 8 AM EDT this morning through this
evening for MIZ016-020-025-031-099.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ341-342-
344>346.
LS...SMALL CRAFT ADVISORY from 11 AM this morning to midnight EDT
tonight for LSZ321.
&&
NEAR TERM...JK
SHORT TERM...KF
LONG TERM...KF
AVIATION...JZ
MARINE...JKHazardous weather outlook, Jul 19, 3:49 AM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 349 AM EDT Sun Jul 19 2020 MIZ016>018-020>036-041-042-086>088-095>099-200800- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 349 AM EDT Sun Jul 19 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Another round of thunderstorms will impact the outlook area this morning. Severe storms are possible with damaging winds the main threat. Large hail and an isolated tornado are also possible. In addition, storms may produce locally heavy rain leading to ponding of water in low lying or flood prone areas. Dangerous swim conditions are expected on the Lake Michigan beaches of northern Michigan. See the current beach hazards statement for additional details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times for the middle and end of this week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200800- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 349 AM EDT Sun Jul 19 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Another round of thunderstorms will impact the outlook area this morning. Severe storms are possible with damaging winds the main threat. Large hail and an isolated waterspout are also possible. Large fluctuations in water levels may occur as these storms move through. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times for the middle and end of the week. .SPOTTER INFORMATION STATEMENT... Spotters please relay any waterspout sightings to the National Weather Service. && For more information visit http://weather.gov/gaylord. JK
In the hours before
Special weather statement, Jul 19, 3:45 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service Gaylord MI
345 AM EDT Sun Jul 19 2020
MIZ086>088-095>097-190945-
Western Chippewa-Southeast Chippewa-Mackinac Island/Bois Blanc
Island-Eastern Mackinac-Western Mackinac-Central Chippewa-
345 AM EDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHIPPEWA AND MACKINAC
COUNTIES...
At 344 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Whitefish Point to
near Hulbert to 8 miles north of Manistique. Movement was east at 45
mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Paradise, St. Ignace, Mackinac Island, False Detour Channel,
Potagannissing Bay, Saint Marys River, Drummond Island, Kinross,
Pickford, Bay Mills, Rudyard, Dafter, Curtis, Moran, Brevort, Trout
Lake, Cedarville, Hulbert, Hessel and Strongs.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4651 8489 4645 8447 4653 8413 4624 8411
4606 8396 4612 8364 4600 8344 4588 8355
4592 8467 4575 8431 4574 8433 4583 8490
4598 8505 4605 8533 4594 8563 4597 8587
4620 8586 4625 8524 4640 8524 4678 8493
TIME...MOT...LOC 0744Z 263DEG 53KT 4685 8482 4635 8520 4608 8627
FarinaThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:41 AM EDT | Small Craft Advisory | APX | 40 hr | |
| Jul 19, 3:43 AM EDT | Beach Hazards Statement | APX | Benzie, Charlevoix, Emmet, Leelanau, Manistee | 16 hr |
| Jul 19, 3:45 AM EDT | Special Weather Statement | APX | Chippewa, Mackinac | 2 hr |
| Jul 19, 3:57 AM EDT | Special Marine Warning | APX | 48 min | |
| Jul 19, 3:59 AM EDT | Severe Thunderstorm Warning | APX | Chippewa | 61 min |
| Jul 19, 4:04 AM EDT | Special Marine Warning | APX | 116 min | |
| Jul 19, 4:52 AM EDT | Special Marine Warning | APX | 38 min | |
| Jul 19, 4:52 AM EDT | Special Weather Statement | APX | Antrim, Emmet, Grand Traverse, Leelanau | 53 min |
| Jul 19, 5:03 AM EDT | Special Marine Warning | APX | 57 min | |
| Jul 19, 5:26 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Cheboygan, Emmet, Otsego | 64 min |
| Jul 19, 5:37 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Presque Isle | 68 min |
| Jul 19, 5:44 AM EDT | Special Marine Warning | APX | 61 min | |
| Jul 19, 5:56 AM EDT | Special Marine Warning | APX | 34 min | |
| Jul 19, 6:01 AM EDT | Special Weather Statement | APX | Montmorency, Otsego | 44 min |
| Jul 19, 6:07 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska, Leelanau, Missaukee, Wexford | 53 min |
| Jul 19, 6:14 AM EDT | Severe Thunderstorm Warning | APX | Alpena, Crawford, Montmorency, Oscoda, Otsego | 61 min |
| Jul 19, 6:31 AM EDT | Special Marine Warning | APX | 59 min | |
| Jul 19, 6:35 AM EDT | Flash Flood Warning | APX | Antrim, Grand Traverse, Leelanau | 3 hr |
| Jul 19, 6:52 AM EDT | Special Weather Statement | APX | Alcona, Alpena, Iosco, Ogemaw, Oscoda, Presque Isle and 1 more | 53 min |
| Jul 19, 6:59 AM EDT | Tornado Warning | APX | Alcona, Crawford, Iosco, Ogemaw, Oscoda | 43 min |
| Jul 19, 7:18 AM EDT | Special Marine Warning | APX | 87 min | |
| Jul 19, 7:33 AM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco, Ogemaw | 42 min |
| Jul 19, 8:28 AM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin | 36 min |
| Jul 19, 8:38 AM EDT | Special Marine Warning | APX | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.